EMAIL THIS PAGE TO A FRIEND

Onkologie

Pulmonary toxicity with oxaliplatin and capecitabine/5-Fluorouracil chemotherapy: a case report and review of the literature.


PMID 21934344

Abstract

Oxaliplatin in combination with either 5-fluorouracil or capecitabine is commonly used in the treatment of colorectal cancer and is rarely associated with pulmonary toxicity. This is the first reported case of oxaliplatin and capecitabine/5-fluorouracil causing pulmonary toxicity in a patient with pre-existing asymptomatic interstitial lung disease. We report a case of a man who was treated with oxaliplatin and capecitabine for 1 cycle, then subsequently with oxaliplatin and 5-fluorouracil following a resected Dukes' C colon carcinoma. His preoperative computed tomography scan incidentally showed mild pulmonary interstitial changes for which he was asymptomatic. He developed pulmonary fibrosis during the course of his chemotherapy, and therefore further chemotherapy was stopped. He was treated with high dose steroids and immunosuppressants which initially stabilized his respiratory symptoms. Pulmonary fibrosis is a rare complication of oxaliplatin and capecitabine/5-fluorouracil. With the widespread use of oxaliplatin combinations in colorectal cancer, active assessment for interstitial lung disease is recommended and caution in its use should be exercised in those with pre-existing interstitial lung disease.